Hand or foot spasms

Definition

Spasms are contractions of the muscles of the hands, thumbs, feet, or toes. Spasms are usually brief, but they can be severe and painful.

Considerations

Symptoms depend on the cause. They may include:

Nighttime leg cramps are common in older people.

Causes

Cramps or spasms in the muscles often have no clear cause.

Possible causes of hand or foot spasms include:

Home Care

If vitamin D deficiency is the cause, vitamin D supplements may be suggested by the health care provider. Calcium supplements may also help.

Being active helps keep muscles loose. Aerobic exercise, especially swimming, and strength building exercises are helpful. But care must be taken not to overdo activity, which may worsen the spasms.

Drinking plenty of fluids during exercise is also important.

When to Contact a Medical Professional

If you notice recurrent spasms of your hands or feet, call your provider.

What to Expect at Your Office Visit

The provider will perform a physical exam and ask about your medical history and symptoms.

Blood and urine tests may be done. Tests may include:

Treatment depends on the cause of the spasms. For example, if they are due to dehydration, your provider will likely suggest you to drink more fluids. Some studies suggest that certain medicines and vitamins may help.


Review Date: 2/27/2018
Reviewed By: Joseph V. Campellone, MD, Department of Neurology, Cooper Medical School at Rowan University, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.